Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 182, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 5:19 PM CDT for Barron County, Polk County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2024, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 29, 2024, 5:48 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barron County, WI, Polk County, WI
The radar
The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
884
WUUS53 KMPX 292219
SVRMPX
WIC005-095-292300-
/O.NEW.KMPX.SV.W.0182.240829T2219Z-240829T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Thu Aug 29 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Barron County in northwestern Wisconsin...
Northeastern Polk County in northwestern Wisconsin...
* Until 600 PM CDT.
* At 519 PM CDT, severe thunderstorms were located along a line
extending from Branstad to near Luck to near Centuria, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cumberland, Clam Falls, Barronett, Mckinley, and Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4564 9215 4564 9176 4544 9236 4563 9238
4572 9253 4572 9216
TIME...MOT...LOC 2219Z 245DEG 43KT 4573 9268 4559 9253 4541 9251
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD2 follow-up statements
755
WWUS53 KMPX 292236
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Thu Aug 29 2024
WIC005-095-292300-
/O.CON.KMPX.SV.W.0182.000000T0000Z-240829T2300Z/
Barron WI-Polk WI-
536 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BARRON AND NORTHEASTERN POLK COUNTIES...
At 536 PM CDT, severe thunderstorms were located along a line
extending from near Siren to 8 miles south of Saint Croix Band Clam
Lake Area to 6 miles east of Balsam Lake, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cumberland, Clam Falls, Barronett, Mckinley, and Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4556 9237 4564 9236 4572 9244 4572 9216
4564 9215 4564 9176 4544 9236
TIME...MOT...LOC 2236Z 244DEG 43KT 4581 9245 4567 9230 4547 9233
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD004
WWUS53 KMPX 292248
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Thu Aug 29 2024
WIC005-095-292258-
/O.CAN.KMPX.SV.W.0182.000000T0000Z-240829T2300Z/
Barron WI-Polk WI-
548 PM CDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARRON AND
NORTHEASTERN POLK COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4556 9237 4564 9236 4572 9244 4572 9216
4564 9215 4564 9176 4544 9236
TIME...MOT...LOC 2247Z 245DEG 43KT 4587 9227 4573 9212 4553 9215
$$
RMDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 2 hours 2 minutes earlier. Its key messages:
- A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
- Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 317 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible. - Following this event, the weather will be pleasant through early next week. && .DISCUSSION... Issued at 216 PM CDT Thu Aug 29 2024 Severe storms are ongoing across west central and south central Minnesota ahead of a front. Storm mode is somewhat messy, but these initial storms will pose the greatest risk for a tornado or two before things are expected to grow upscale and transition to more of a damaging wind threat. The question is when/how far east this transition will happen. SPC mesoanalysis suggests the environment is more favorable for tornadoes across east central Minnesota into western Wisconsin, so if cells can remain discreet enough, the tornado threat will persist. The 19z MPX special sounding shows impressive CAPE of 4200 J/kg and 35kts of shear, which is considerably more shear than we saw with Monday's round of severe weather. While pwats are around 1.5" (down from over 2" Monday evening), locally heavy rain is still possible with QPF totals around 1 to 1.5". Storms are also about an hour or so ahead of our initial thinking, so expecting storms to reach the metro closer to 4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger long behind this initial line, so thinking any precip will come to an end by midnight. Following this system, tranquil weather will prevail through the end of the period. Temperatures this weekend will be in the low 80s for Saturday before falling into the low 70s for Sunday and Monday. Temperatures slowly creep back into the 80s by midweek with dry weather continuing. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 29 2024 The IFR/MVFR stratus deck has shifted NE, but will still impact the western Wisconsin sites for the early afternoon. A pocket of clearing is visible over much of central Minnesota, while convection is becoming more widespread along the western MN border. As the front sags southeast, a period of heavy rain and convective wind gusts will likely impact each site. Behind the line, cigs will quickly rise and winds will weaken and shift out of the NW. There is a chance for low stratus and patchy fog for some locations overnight, especially over western Wisconsin. KMSP...Timing is still on track, so not too much change for the ongoing TAF. Scattered storms could arrive ahead of the front around 20z, with the main line moving through close to 21-23z. Some models indicate that more isolated storms storms could fill in behind the main line, so we have maintained the tempo through 01z for now. /OUTLOOK FOR KMSP/ SAT...VFR. Wind SW 10-15kts. SUN...VFR. Wind N 5-10kts. MON...VFR. Wind S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Thu Aug 29 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 PM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms will continue through late this evening, mainly across eastern Minnesota and western Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Aug 29, 4:44 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Dmg 1 ESE Maple Grove 45.10N 93.44W
08/29/2024 Hennepin MN NWS Employee
Delayed report of two birch trees and
several tree branches downed in Maple Grove.
Time estimated from radar.
&&
BEDLocal storm report, Aug 29, 4:46 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 3 ESE Ramsey 45.24N 93.39W
08/29/2024 Anoka MN Public
Photo report via X. Multiple large trees
snapped. Time estimated from radar.
&&
BEDSpecial weather statement, Aug 29, 4:54 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Thu Aug 29 2024
MNZ077-084-085-292230-
Steele MN-Waseca MN-Rice MN-
454 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT STEELE...EASTERN WASECA AND
SOUTHERN RICE COUNTIES THROUGH 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to 5 miles east of Waldorf.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Owatonna, Faribault, Waseca, Medford, New Richland, Morristown,
Warsaw, Nerstrand, Otisco, Lemond, Clinton Falls, and Merton.
This includes the following highways...
Interstate 35 between mile markers 32 and 58.
U.S. Highway 14 between mile markers 153 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.
&&
LAT...LON 4386 9364 4420 9360 4420 9352 4426 9352
4439 9304 4399 9305
TIME...MOT...LOC 2154Z 252DEG 45KT 4420 9355 4392 9360
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RMDLocal storm report, Aug 29, 4:58 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tornado 4 E Isanti 45.50N 93.16W
08/29/2024 Isanti MN Law Enforcement
Law enforcement confirmed a tornado touched
down and has since lifted near the
intersection of Durant St and County Rd 5
east of Isanti.
&&
BEDLocal storm report, Aug 29, 5:05 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Tstm Wnd Dmg 1 SSW Bethel 45.38N 93.28W
08/29/2024 Anoka MN Trained Spotter
Numerous large trees down, overturned truck
and camper trailer blocking road near the
intersection of 229th Ave and Holly St. Time
estimated from radar.
&&
BEDLocal storm report, Aug 29, 5:16 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Tstm Wnd Dmg 4 E Isanti 45.50N 93.16W
08/29/2024 Isanti MN Trained Spotter
Delayed report of 8 inch, live trees snapped
off halfway up near County Road 5 and Durant
St east of Isanti.
&&
BEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:53 PM CDT | Tornado Warning | MPX | Polk | 20 min |
| Aug 29, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 32 min |
| Aug 29, 5:57 PM CDT | Flash Flood Warning | MPX | Polk | 2 hr |
| Aug 29, 5:57 PM CDT | Tornado Warning | MPX | Pierce, Saint Croix | 33 min |
| Aug 29, 6:21 PM CDT | Tornado Warning | MPX | Dunn, Saint Croix | 39 min |
| Aug 29, 6:49 PM CDT | Tornado Warning | MPX | Chippewa, Dunn | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.